Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 293, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2004, 4:58 PM CDT for Kiowa County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 4:58 PM CDT (21:58 UTC)
- Expired
- May 24, 2004, 6:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 74 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 10.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 242158 SVROKC OKC075-242300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 457 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 600 PM CDT * AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ALTUS RESERVOIR...MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE HOBART...LONE WOLF AND SOUTHEASTERN ALTUS RESERVOIR HAIL UP TO THE SIZE OF GOLFBALLS...OR LARGER...AND WINDS OF 65 MPH ARE LIKELY. GOLFBALL SIZED HAIL FELL IN MANGUM FROM THIS STORM. LAT...LON 3506 9934 3488 9930 3494 9885 3511 9893 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:02 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 24, 2:02 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 202 PM CDT MON MAY 24 2004 .DISCUSSION... RATHER ACTIVE PATTERN TO PERSIST INTO EARLY NEXT WEEK ACROSS THE CENTRAL US. EXTREMELY UNSTABLE AIRMASS IS IN PLACE ALONG AND EAST OF DRYLINE LOCATED ACROSS NW SECTIONS OF OK..AND AREA PROFILERS INDICATE MORE THAN SUFFICIENT DEEP LAYER SHEAR FOR SUPERCELLS ALSO EXISTS. MAIN QUESTION AS IT HAS BEEN FOR SEVERAL DAYS IS STRENGTH OF CAP AND ABILITY TO INITIATE/SUSTAIN DEEP CONVECTION. WV SAT IMAGERY SUGGESTS THAT A SUBTLE IMPULSE IN SUBTROPICAL STREAM IS APPROACHING WEST TEXAS..AND SFC PRESSURE FALLS ARE DEVELOPING OVER NW TEXAS ATTM. HOWEVER..19Z SOUNDING ALSO INDICATES THAT STRENGTH OF CAPPING HAS INCREASED MARKEDLY /AT LEAST IN AREAS WELL EAST OF DRYLINE/ SINCE 12Z THIS MORNING..AS WARM BUBBLE ANALYZED JUST UPSTREAM OF OK THIS MORNING TRANSLATES EWD. THERMAL TROF EVIDENT AT 700 MB WILL BEGIN TO BRUSH THE DRYLINE AFTER 21-22Z..AND WILL KEEP LOW POPS ALL ALONG DRYLINE FOR THIS REASON AS AT LEAST A COUPLE OF STORMS SHUD BE ABLE TO GET GOING. IF STORMS GO..THERE IS LITTLE DOUBT THEY WILL BE SEVERE..WITH SUPERCELLS LIKELY. FRONT WILL SURGE SWD TOWARD OK/NTEX TONIGHT AND TUESDAY..AND CHANCES FOR STORMS WILL CONTINUE..WITH BEST CHANCES SEEMINGLY ACROSS THE NRN THIRD OF OK TONIGHT..AND THEN I44 CORRIDOR AND POINTS SOUTH TUE/TUE EVENING. BAROCLINIC ZONE WILL REDEVELOP BACK TO THE NORTH DURING THE WEEK..AND INSTABILITY WILL BE BACK IN PLACE IN ADVANCE OF EJECTING UPPER LOW SOMETIME AROUND FRIDAY. MODELS HAVE BEEN QUITE CONSISTENT IN RAPIDLY DEVELOPING A DEEP LONG WAVE TROF ON SAT/SAT NITE INTO THE CENTRAL US. IF THIS VERIFIES..POTENTIAL FOR ANOTHER SIGNIFICANT SVR WX EPISODE SOMEWHERE ON THE PLAINS WILL BE HIGH ON SAT..COINCIDENT WITH STRONGEST LOW LEVEL CYCLOGENESIS AND RESULTANT STRONG WIND FIELDS AND AGEOSTROPHIC ACCELERATIONS TO LOW LEVEL FLOW. HARD TO SAY AT THIS TIME IF THE BEST AREA WILL BE OVER OK..OR LOCATIONS FARTHER NORTH OR SOUTH. FOR NOW..WILL KEEP POPS GOING LATE IN THE WEEK..WITH AN EMPHASIS ON FRI WITH EJECTING CUT OFF LOW AND AGAIN SAT/SAT NITE FOR STRONGER DIGGING TROF. A BIT LATE IN THE SEASON TO GET A STRONG FROPA AS SUGGESTED BY GFS SUN/MON..BUT WILL COOL TEMPS FOR DAY 7 /ESP NORTH/ FOR THIS INITIAL ISSUANCE. MILLER && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 88 65 85 / 20 30 20 10 HOBART OK 69 89 64 86 / 20 30 20 10 WICHITA FALLS TX 73 95 69 91 / 20 20 30 10 GAGE OK 66 82 57 84 / 20 20 10 10 PONCA CITY OK 71 82 61 82 / 30 30 10 10 DURANT OK 71 89 69 88 / 10 30 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, May 24, 12:00 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 24 2004
OKZ004>048-050>052-TXZ083>090-251200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
NORTHERN...CENTRAL...AND WESTERN OKLAHOMA AS WELL AS PARTS OF
WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM STILLWATER... TO
OKLAHOMA CITY... TO WICHITA FALLS...AND SOUTHEAST OF AN ALVA TO
CHEYENNE LINE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 11 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
FROM MID AFTERNOON THROUGH LATE EVENING.
DISCUSSION...
AT MIDDAY...A SURFACE LOW PRESSURE AREA WAS LOCATED OVER WESTERN
KANSAS WITH A DRY LINE TRAILING FROM WESTERN KANSAS THROUGH
NORTHWESTERN OKLAHOMA...INTO THE TEXAS PANHANDLE. EAST OF THE DRY
LINE...MOIST AIR HAD SURGED NORTHWARD ACROSS NORTH TEXAS AND MUCH OF
OKLAHOMA ON STRONG SOUTHERLY WINDS.
THE DRY LINE IS EXPECTED TO PUSH A BIT FURTHER EAST AND BY MID TO
LATE AFTERNOON WILL EXTEND FROM NORTH CENTRAL OKLAHOMA INTO THE
SOUTHEAST TEXAS PANHANDLE. THE CAP WILL LIKELY SUPPRESS THUNDERSTORM
DEVELOPMENT UNTIL MID TO LATE AFTERNOON...AND COULD SUPPRESS
THUNDERSTORM DEVELOPMENT ENTIRELY. HOWEVER...THERE IS A GOOD CHANCE
THAT CONVERGENCE ALONG THE DRYLINE AND STRONG DAYTIME HEATING WILL
BE ENOUGH TO OVERCOME THE CAP AND ALLOW THUNDERSTORMS TO
DEVELOP...ESPECIALLY IN NORTHERN OKLAHOMA WHERE THE CAP STRENGTH IS
EXPECTED TO BE SOMEWHAT WEAKER. STRONG INSTABILITY AND VERTICAL WIND
SHEAR WILL ALLOW ANY STORMS THAT DEVELOP TO QUICKLY BECOME SEVERE.
VERY LARGE HAIL...POSSIBLY GOLFBALL TO BASEBALL SIZE...WILL BE THE
MAIN CONCERN. DAMAGING WINDS ALSO WILL BE POSSIBLE. TORNADO
POTENTIAL WILL BE LIMITED INITIALLY DUE TO EXPECTED HIGH STORM BASES
AND RELATIVELY WEAK WIND SHEAR AT LOW LEVELS...BUT COULD INCREASE
FOR A TIME DURING THE EARLY EVENING AS SURFACE WINDS EAST OF THE DRY
LINE BACK TO A MORE SOUTH TO SOUTHEASTERLY DIRECTION INCREASING THE
LOW LEVEL WIND SHEAR. THE STORMS SHOULD TEND TO WEAKEN LATER IN THE
EVENING WITH THE LOSS OF DAYTIME HEATING.
OTHER THUNDERSTORMS MAY DEVELOP TONIGHT ALONG THE FRONT IN
KANSAS...AND THESE COULD BUILD DOWN INTO PARTS OF NORTHERN OKLAHOMA
LATE TONIGHT AS THE FRONT BEGINS MOVING BACK SOUTH. SEVERE WEATHER
POTENTIAL WITH THESE STORMS LATE TONIGHT CURRENTLY APPEARS LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY INTO WEDNESDAY AS THE
FRONT MOVES BACK INTO THE AREA. THUNDERSTORM CHANCES WILL RETURN
AGAIN ON FRIDAY...WITH SOME POTENTIAL FOR ONE OR MORE SIGNIFICANT
SEVERE WEATHER EPISODES AS WE GO INTO THE MEMORIAL DAY WEEKEND. AT
THIS TIME...FRIDAY AND SUNDAY APPEAR TO BE THE MOST ACTIVE DAYS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
2In the hours before
Special weather statement, May 24, 4:04 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 404 PM CDT MON MAY 24 2004 OKZ033-036-TXZ083-242130- HARDEMAN TX-HARMON OK-JACKSON OK- 404 PM CDT MON MAY 24 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND JACKSON COUNTIES. A RAPIDLY DEVELOPING THUNDERSTORM WAS LOCATED NEAR CHILDRESS AT 404 PM CDT...MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY AS THE STORM MOVES INTO OKLAHOMA.
Special weather statement, May 24, 4:19 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 419 PM CDT MON MAY 24 2004 OKZ033-TXZ083-242130- HARDEMAN TX-HARMON OK- 419 PM CDT MON MAY 24 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN HARDEMAN AND HARMON COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF HOLLIS AT 419 PM CDT...MOVING NORTHEAST AT 40 MPH. PEOPLE IN HARDEMAN AND HARMON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. LARGE HAIL IS THE MAIN THREAT. WR
Special weather statement, May 24, 4:42 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 442 PM CDT MON MAY 24 2004 OKZ016-022-035-242200- CUSTER OK-KIOWA OK-WASHITA OK- 442 PM CDT MON MAY 24 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...KIOWA AND WASHITA COUNTIES. AT 442 PM... STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING FROM NEAR SENTINEL... NORTHWARD TO CORDELL AND WEATHERFORD... MOVING NORTHEAST AT 25 TO 30 MPH. A SEVERE STORM WAS LOCATED JUST WEST OF MANGUM... ALSO MOVING NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CUSTER...KIOWA AND WASHITA COUNTIES...INCLUDING THE CITIES OF CLINTON...HOBART AND WEATHERFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS AS SEVERE WEATHER IS LIKELY OVER THE NEXT FEW HOURS. MILLER
Local storm report, May 24, 4:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
452 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 S HOLLIS 34.66N 99.92W
05/24/2004 0.88 INCH HARMON OK PUBLIC
0445 PM HAIL MANGUM 34.88N 99.50W
05/24/2004 0.75 INCH GREER OK LAW ENFORCEMENT
0448 PM HAIL MANGUM 34.88N 99.50W
05/24/2004 1.00 INCH GREER OK EMERGENCY MNGR
0450 PM HAIL MANGUM 34.88N 99.50W
05/24/2004 1.75 INCH GREER OK EMERGENCY MNGR
REPORTED ON WEST SIDE OF MANGUM
&&
TY/LSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:20 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 35 min |
| May 23, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| May 23, 8:50 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 30 min |
| May 23, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 44 min |
| May 23, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| May 24, 4:20 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 40 min |
| May 24, 4:39 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 51 min |
| May 24, 4:49 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 56 min |
| May 24, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 50 min |
| May 24, 5:20 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 40 min |
| May 24, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 37 min |
| May 24, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 60 min |
| May 24, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 36 min |
| May 24, 5:55 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 35 min |
| May 24, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 46 min |
| May 24, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 45 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 55 min |
| May 24, 6:22 PM CDT | Tornado Warning | OUN | Caddo, Washita | 38 min |
| May 24, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 46 min |
| May 24, 6:34 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 41 min |
| May 24, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 31 min |
| May 24, 6:51 PM CDT | Tornado Warning | OUN | Jackson, Tillman | 24 min |
| May 24, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.